Guidance for Antibiotic Use in Patients With Myasthenia Gravis

Share this content:
Myasthenia gravis is a chronic, autoimmune condition and the most common disease of neuromuscular transmission.
Myasthenia gravis is a chronic, autoimmune condition and the most common disease of neuromuscular transmission.

All prescribers should be aware of the range of possible adverse effects associated with antibiotics. Though perhaps less well recognized than other adverse effects, various neurotoxicities — including seizure, optic neuropathy, encephalopathy, peripheral neuropathy, and exacerbation of myasthenia gravis (MG) — may result from antibiotic use.1 This risk is increased in older patients, patients with impaired renal function, and patients with preexisting neurologic conditions.1

Safe prescribing practices can be particularly difficult in patients with MG due to myriad medications that can interfere with neuromuscular transmission. While the mechanism by which drugs affect the neuromuscular junction varies, medications commonly known to cause drug-induced neuromuscular blockade include certain antibiotics, anticonvulsants such as phenytoin, antirheumatic drugs such as penicillamine and chloroquine, cardiovascular drugs such as calcium channel blockers and β-blockers, and psychotropic drugs such as lithium.1,2 The relationship between antibiotic use and exacerbation of MG is particularly complicated as MG flares can also be triggered by infection and surgery.1 This requires clinicians to balance prompt and adequate treatment of infection with the risk that some antibiotics can aggravate the condition. This article is focused on a practical review of the relationship between MG, infection, and the possibility for certain antibiotics to cause clinical deterioration in patients with the condition.

Infection and Myasthenia Gravis

The potential for antibiotics to unmask or worsen MG is particularly significant given that patients with MG may be predisposed to acquiring infectious diseases. Possible factors that could contribute to an increased risk for infection include an autoimmune disease process, muscle weakness, and possible immunosuppressive treatments.3 Most patients with MG require immunosuppressive medication such as prednisone, azathioprine, mycophenolate mofetil, or rituximab.4 Additionally, approximately 15% of patients with MG have a second autoimmune disease such as lupus or rheumatoid arthritis, which may also require immunosuppressive medications.4 Currently available immunosuppressive medications used in MG broadly suppress immune reactivity, including the ability to react against microbes.3 While the exact increase in rate of infection is not known, it is estimated that the risk for infection while on corticosteroids increases 20% to 50%.3

Baseline respiratory muscle weakness from MG can predispose patients to infection in the lower respiratory tract.3 Conversely, infection is a common cause of exacerbation of MG that may lead to complications such as respiratory weakness and failure.3 This underscores the importance of adequate disease control and treatment of infection in patients with MG. Neurology and primary care providers should educate patients about the risk of infection leading to possible worsening of their MG. Although vaccines are generally recommended for patients with MG, live-attenuated vaccines should be avoided in those who are immunosuppressed, and vaccination should be avoided during an acute exacerbation.3 If vaccination with live-attenuated doses is necessary, it is ideal to do so before immunosuppressive therapy is started.3

Page 1 of 3
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters